Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 278, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at Sep 17, 2016, 7:01 PM CDT for Sterling County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2016, 7:01 PM CDT (00:01 UTC)
- Expired
- Sep 17, 2016, 7:45 PM CDT
- In force
- 44 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Sterling County, TX
The radar
The San Angelo radar (KSJT), 73 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2085 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 7.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:10 PM CDT, 51 minutes earlier.
Area forecast discussion, Sep 17, 6:10 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service SAN ANGELO TX 610 PM CDT SAT SEP 17 2016 .AVIATION... /00Z TAFS/ Isolated to scattered thunderstorms are possible this evening across the western Concho Valley and western Northern Edwards Plateau. However, confidence is low to add VCTS at the KSJT/KSOA terminals and will continue to monitor radar trends. Otherwise, expect mainly VFR conditions the next 24 hours. The winds will be generally from the south at 5 to 10 knots. && .PREV DISCUSSION... /issued 324 PM CDT SAT SEP 17 2016/ SHORT TERM... (Tonight and Sunday) We will continue a slight chance to chance for showers and thunderstorms tonight into Sunday. We have a couple of boundaries laying across the CWA that were left over from last night's convection. The more prominent of the two currently stretches from southwestern Irion County, southeast through Schleicher County into northwestern Kimble County before becoming rather diffuse. The second boundary is harder to find on radar imagery, but can be seen in satellite data just south of I-20 in our Big Country region. Of the two, the former appears to be most likely to result in convection this afternoon/evening as it has really tightened up as of 3 PM, and the atmosphere has been stabilized around the I-20 boundary. High resolution models show convection developing off of this southern boundary during the evening hours as well. Thus, have increased PoPs slightly farther south in our CWA to account for possible showers and thunderstorms developing along this boundary. Thunderstorms are currently developing farther west in southeastern NM, and may develop into an eastward moving MCS, affecting the northern 2/3 of the area later this evening as well. Steering flow is relatively weak, so in addition to the potential for some of the stronger storms to produce large hail, damaging winds, and dangerous lightning, locally heavy rainfall would also be a concern with any thunderstorms that develop. An MCS may also develop later tonight to our northwest, then move southeast into our area after midnight into Sunday morning. If this second MCS does move into the area late tonight, it is expected to weaken after 12Z as it moves southeast. Have kept highest PoPs in the Big Country tonight, with only Slight Chance PoPs Sunday for areas east of Haskell to Junction line. Temperatures will continue to be warmer than normal, lows tonight in the upper 60s/near 70, and highs Sunday in the upper 80s to mid 90s. 20 LONG TERM... (Sunday night through Saturday) An upper ridge will expand northeast from Mexico next week, with subsidence ending rain chances Monday into Friday. A large scale upper trough, however, will move into the Central U.S. Friday. This will weaken the upper ridge and possibly induce a cold front to move through Saturday afternoon or night. Have rain chances in the 20 to 40 percent range Saturday/Saturday night, with the best potential in eastern zones. Until the front comes through Saturday, above normal temperatures are in store next week, with highs in the lower to mid 90s and lows in the upper 60s to lower 70s. Saturday, with the front moving in late, it will still be warm, with highs in the upper 80s. && .PRELIMINARY POINT TEMPS/POPS... Abilene 71 93 73 95 / 30 20 5 5 San Angelo 71 96 71 96 / 30 10 5 5 Junction 72 96 71 96 / 20 10 5 10 Brownwood 71 94 71 96 / 20 20 5 5 Sweetwater 70 92 72 94 / 30 10 5 5 Ozona 71 93 71 94 / 20 5 5 5 && .SJT Watches/Warnings/Advisories... None. && 21
Hazardous weather outlook, Sep 17, 3:32 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 332 PM CDT SAT SEP 17 2016 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-182045- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 332 PM CDT SAT SEP 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS WEST CENTRAL TEXAS. DANGEROUS LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY...MAINLY EAST OF A HASKELL TO JUNCTION LINE...WITH DANGEROUS LIGHTNING AND HEAVY RAINFALL THE MAIN THREATS. DRY CONDITIONS WILL RETURN ON MONDAY AND CONTINUE THROUGH THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:43 PM CDT | Severe Thunderstorm Warning | SJT | Irion, Sterling, Tom Green | 47 min |
| Sep 17, 8:27 PM CDT | Severe Thunderstorm Warning | SJT | Irion, Sterling, Tom Green | 48 min |
| Sep 17, 9:16 PM CDT | Special Weather Statement | SJT | Sterling | 29 min |
| Sep 17, 11:24 PM CDT | Special Weather Statement | SJT | Tom Green | 36 min |
| Sep 17, 11:45 PM CDT | Special Weather Statement | SJT | Irion | 30 min |
| Sep 17, 11:50 PM CDT | Special Weather Statement | SJT | Tom Green | 40 min |
| Sep 17, 11:55 PM CDT | Areal Flood Advisory | SJT | Irion, Tom Green | 2 hr |
| Sep 18, 12:15 AM CDT | Special Weather Statement | SJT | Irion, Tom Green | 45 min |
| Sep 18, 12:47 AM CDT | Special Weather Statement | SJT | Upton | 43 min |
| Sep 18, 12:55 AM CDT | Areal Flood Advisory | SJT | Irion, Tom Green | 3 hr |
| Sep 18, 5:01 PM CDT | Special Weather Statement | SJT | Tom Green | 44 min |
| Sep 18, 5:46 PM CDT | Severe Thunderstorm Warning | SJT | Schleicher, Tom Green | 44 min |
| Sep 18, 6:04 PM CDT | Special Weather Statement | SJT | Schleicher | 41 min |
| Sep 18, 6:21 PM CDT | Severe Thunderstorm Warning | SJT | Schleicher, Tom Green | 39 min |
| Sep 18, 6:39 PM CDT | Areal Flood Advisory | SJT | Schleicher, Tom Green | 111 min |
| Sep 18, 6:57 PM CDT | Special Weather Statement | SJT | Schleicher | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.